Ask a doctor

Vitamin A Supplements for Acne?

I am a 34 year old male and I've suffered from acne since I was 14. Topicals have worked in the past however they always stop working. I've been on accutane 3 times. My most recent accutane dosage was 20mg/day for 1 yr. I have been off the tane for a few months and the breakouts have returned, mostly to my nose. For the past week I have been experimenting with 32,000-40,000 iu vitamin A /day and it seems to be working. Is this worse than going back on accutane at a dosage of 10mg/day?

Doctor Answers (2)

Toxic dosages of Vitamin A not advised

+3

The magic of Accutane is that research chemists were able to take a normally fat soluble vitamin, Vitamin A, and manipulate it into being a water soluble vitamin, Accutane. Normally, fat soluble vitamins are stored in the liver, and can reach toxic levels. The Vitamin A product you are taking over the counter, lacks any extra benefit over Accutane, but would carry far greater risk. So I would not advise taking this.

There was a company producing a product called Aquasol, which was, as its name implied, a water soluble Vitamin A. However, since this was given in large doses to achieve affect, I was always nervous prescribing this.  The company that manufactured it stopped doing so, undoubtedly because Accutane was a superior product.

My suggestion, at this point, would be to try one of the light based therapies, such as photodynamic therapy, Isolaz or the Smoothbeam laser.

 


Virginia Beach Dermatologist
4.5 out of 5 stars 10 reviews

Vitamin A instead of Accutane

+2

Taking high doses of Vitamin A isn't the same as taking Accutane. Though Accutane is derived from Vitamin A there is much more to it. Taking that high of a dose of straight Vitamin A can be damaging to your liver, as well as other vital organs. If you want to go back on Accutane, do so, but don't try to go around that by taking plain Vitamin A - it's not the same and is much more dangerous and toxic.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.